Indiana, 2018

Blizzard and Winter Storm in Indiana, March 20 to 21, 2018

March 20 to 21, 2018 · NWS LMK · 10 events in 10 counties and zones

A potent storm system crossed through the Ohio Valley March 20-21 and led to a band of heavy wet snow over portions of southern Indiana. The highest totals observed were 8-10 inches, with widespread amounts of 4 to 8 inches.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A potent storm system crossed through the Ohio Valley March 20-21 and led to a band of heavy wet snow over portions of southern Indiana. The highest totals observed were 8-10 inches, with widespread amounts of 4 to 8 inches. The heavy snow led to scattered tree limbs down and power outages. Many schools and businesses were closed, and hazardous travel conditions developed which resulted in traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 20, 7:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 20, 7:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
856 PM EDT Tue Mar 20 2018

.Forecast Update...
Issued at 856 PM EDT Tue Mar 20 2018

The 500mb low, centered over the Bluegrass at 00Z, will remain
overhead tonight before moving off to the east tomorrow. Similarly,
the 850 low will sit over West Virginia tonight before heading east
tomorrow, and a secondary surface low will move up the KY/VA border
into West Virginia tonight before weakening and slipping eastward on
Wednesday. 531-537dm 1000-500mb height band overhead this evening
will begin shifting eastward after midnight.

All of this suggests that over much of southern Indiana and WC/NC
Kentucky the heaviest snow will fall between now and midnight, with
a *slight* decrease in intensity after midnight (but still
significant and impactful accumulations and rates). In the Bluegrass
and southeast Indiana rates will increase slightly after midnight by
virtue of the fact that not much has fallen thus far. Rates will
then drop off quickly after 12Z Wednesday morning.

These ideas are supported by model consensus snowfall output, and
the current placement of the headlines still looks good. Will still
need to keep an eye on the fringe counties just outside the warning.
Will also watch Logan County, as regional radar shows a band of
heavier precip (rain/snow mix right now) currently streaming from
the Wabash/Ohio confluence in the direction of Logan. However, as of
right now, no changes to the headlines.

There is still concern for snapped boughs and power outages since
the snow will be wet and heavy and winds will likely gust 20-25mph
tomorrow.

Issued at 637 PM EDT Tue Mar 20 2018

The precipitation has changed over to snow a bit quicker than
expected, going by surface observations, area web cams, and public
reports. A look at recent AMDAR soundings from Louisville show a
completely sub-freezing temperature trace. So, have dialed in more
snow/less liquid over southern Indiana and north/west central
Kentucky for the next few hours. Going by reports and webcams, have
also had to increase snow depth amounts a bit in the pre-00Z period,
though so far those increases have not resulted in a change in
headlines. Having said that, some counties on the edge of the
warning, such as Bullitt, Spencer, and Dubois, will have to be
monitored closely for later upgrades depending on how things pan out
this evening.

Also, have pulled the beginning time of the headlines to now, rather
than the 8pm we originally had going, since the snow is already
starting to pile up in grassy areas and has begun to stick on some
roads.

&&

.Short Term...(This evening through Wednesday night)
Issued at 330 PM EDT Mon Mar 19 2018

...Heavy Wet Snow This Evening through Wednesday Morning...

Happy first day of spring. Surface low is now centered over
southwest VA and northeast TN while aloft, a potent shortwave is
beginning to move across the TN/OH Valley. Recent IR satellite shows
cooling cloud tops as the upper wave moves east. Regional radar
beginning to blossom west of I-65 with area observations beginning
to show rain changing to snow.

Significant winter storm expected for parts of the area later this
evening through the first part of Wednesday. The upper low closes
and pivots across eastern KY overnight, putting portions of southern
Indiana and north central Kentucky in the favored west/northwest
side, where a deformation band of snow is expected. In the recent hi-
res model runs, QPF continues to trend upward. Overall, the
deterministic and ensemble guidance is in reasonable agreement
through tomorrow.

Timing:

The transition from rain to snow will take place through mid
evening, earliest in the west, gradually working east toward the
Bluegrass region. The bulk of the heaviest snow is expected to fall
from late evening through the overnight hours. Snow will gradually
taper, and end, west to east Wednesday morning and early afternoon.
Parts of the Bluegrass may continue to see light snow in the
afternoon.

Accumulations:

4 to 6 inches are expected across portions of southern Indiana and
north central Kentucky. Elsewhere across central Kentucky, 1 to
locally 3 inches is possible. The lowest amounts will be found
across far southern Kentucky where around 1 inch is possible.

Impacts:

Snow will accumulate first on grassy surfaces, roof tops, etc this
evening then after sunset, begin to make road surfaces slushy,
especially secondary, untreated, and elevated ones. During the peak
of the snowfall overnight, main roads are expected to become snow
covered across southern IN and north central KY.

Travel will become hazardous to difficult at times overnight through
the Wednesday morning commute. Temperatures overnight are forecast
to stay in the 30-33 range, so icy roads may develop.

In addition, the snow will be heavy and wet, and as a result, will
easily accumulate on trees. This heavy load could result in downed
trees and power lines, similar to what happened across central
Kentucky on March 11-12.

Headlines:

With the expected amounts and potential impacts, the Winter Storm
Warning will be expanded southward a few more counties. This will
include the Louisville metro, and points north/east.

Wednesday / Wednesday Night:

Highs tomorrow will be in the mid 30s to around 40, coldest where
the snow accumulates the most. Clouds will be slow to clear
Wednesday afternoon, but should begin to clear out west to east in
the evening. Overnight lows are expected to be in the 20s, so any
slush or wet roads may see refreezing with black ice potential. This
could impact the Thursday morning commute.

.Long Term...(Thursday through Tuesday)
Issued at 300 PM EDT Tue Mar 20 2018

...Active weather pattern to continue with a few weather systems
that could have impact...

Thursday night...

The long term starts out with NW flow aloft sandwiched between a
ridge over the central U.S. and a deep trough over the northeastern
U.S. Within this NW flow, models continue to show a weak shortwave
diving SE across the lower OH Valley Thursday night. However, models
disagree on intensity and precip production, with precip to slowly
dissipate as it moves across the western counties in our forecast
area. Nevertheless, there could be some light snow or light rain-
snow mix on the leading edge of this area of precip, with light rain
elsewhere. Greatest coverage should be roughly along and west of I-
65. Little or no impacts are expected at this time.

Friday night through Saturday night...

The ridge aloft is expected to propagate eastward toward the OH
Valley during this time period, as another stronger shortwave
punches through the ridge from the west. A surface low will develop
in response and move across the Plains and into the lower OH Valley
by Saturday night. Ahead of this system, models suggest strong warm
air advection/isentropic lift will occur in a banded axis from IA
southeast across central KY. Rain will spread across the area Friday
afternoon and evening, and continue into Saturday morning. A couple
models hint that some mixed precip could occur or develop on the N
and NE edge of this precip shield, but if so, it appears this would
be N and NE of our forecast area at this time.

Precip should become more scattered and showery Saturday afternoon
and evening with a few thunderstorms also possible at that time.
Rainfall amounts during this period could average one-half to one
inch with locally higher amounts. Highs Saturday could have a wide
range with lower 40s northeast to upper 50s far southwest across our
area depending on where the surface low and warm front track.

Early next week...

Models depict SW flow aloft developing over the OH Valley and points
west. This flow pattern is conducive to additional rounds of showers
and perhaps some thunderstorms. This is reflected in our current
forecast with scattered to numerous showers Monday and Tuesday.
Temperatures during this period will be susceptible to locations of
most cloud cover and precip, but highs around or a little above
normal expected.

&&

.Aviation...(00Z TAF Issuance)
Issued at 740 PM EDT Tue Mar 20 2018

Light to moderate snow is expected to continue through the overnight
and into tomorrow morning.  Snow will diminish from west to east
first at HNB/BWG by around 15Z and at SDF/LEX tomorrow afternoon.
With temperature profiles warming during the afternoon and loss of
ice crystals, precipitation may end as a very light mix at SDF/LEX
tomorrow afternoon.

Flight conditions will be the worst from now until around 9-12Z
across the TAF sites with IFR-LIFR common.  Toward sunrise flight
conditions should improve to MVFR with VFR returning by late morning
to tomorrow afternoon as precip winds down.

Strong NW winds are expected to persist for much of the TAF period
on the back side of the low pressure system causing the snow. Expect
winds of 10-15 kts with gusts in the 18-23 kt range for much of the
TAF period.  Winds will begin to relax tomorrow evening as the
weather system pulls away from the region.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 2 PM EDT Wednesday for INZ076>079-084-
     090>092.

     Winter Weather Advisory until 2 PM EDT /1 PM CDT/ Wednesday for
     INZ083-089.

KY...Winter Storm Warning until 2 PM EDT Wednesday for KYZ030>034.

     Winter Weather Advisory until 2 PM EDT /1 PM CDT/ Wednesday for
     KYZ023>029-035>043-045>049-053>057-061>067-071>078-081-082.

&&

Update...13
Short Term...ZT
Long Term...AMS/TWF
Aviation...AMS
Hazardous weather outlook, Mar 20, 5:44 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
644 PM EDT Tue Mar 20 2018

INZ083-089-KYZ023>029-035>043-045>049-053>057-061>067-071>078-081-
082-212245-
Dubois-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Jasper, Tell City, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
644 PM EDT Tue Mar 20 2018 /544 PM CDT Tue Mar 20 2018/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT /1 PM CDT/
WEDNESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Snow is expected this evening through Wednesday morning. Accumulations
between 1 and 3 inches are expected. There could be slick and slushy
roads later this evening through Wednesday morning. Refer to the
Winter Weather Advisory for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any slushy or slick spots Wednesday morning should mostly melt by
afternoon as temperatures rise above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed to report snowfall amounts this evening
through Wednesday morning.

INZ076>079-084-090>092-KYZ030>034-212245-
Orange-Washington-Scott-Jefferson-Crawford-Harrison-Floyd-Clark-
Oldham-Trimble-Henry-Shelby-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford,
Milton, New Castle, and Shelbyville
644 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Snow, heavy at times, will develop this evening through the overnight
hours. Total accumulations of 4 or more inches are expected. The
heavy wet snow will add weight to trees. Broken tree limbs and
downed power lines are possible. Refer to the Winter Storm Warning
statements for the latest information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slick and snow covered roads are expected for the Wednesday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report precipitation type and snowfall amounts.

KYZ070-212245-
Logan-
Including the city of Russellville
544 PM CDT Tue Mar 20 2018

This hazardous weather outlook is for Logan County Kentucky.

.DAY ONE...Tonight.

Snow is likely through early Wednesday morning. Some accumulations
are expected, up to 1 inch, mainly on grassy and elevated surfaces.
There could be slick and slushy roads this evening through Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any slushy or slick spots Wednesday morning should melt by afternoon
as temperatures rise above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed to report snowfall amounts this evening
through Wednesday morning.

13

In the hours before

Local storm report, Mar 20, 8:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             PAOLI                   38.56N 86.47W
03/20/2018  M4.0 INCH        ORANGE             IN   PUBLIC

&&

KC
Local storm report, Mar 20, 8:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
933 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     SNOW             BECKS MILL              38.53N 86.15W
03/20/2018  M5.3 INCH        WASHINGTON         IN   PUBLIC

&&

KC
Local storm report, Mar 20, 8:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
937 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     SNOW             2 SW NEW ALBANY         38.28N 85.85W
03/20/2018  M4.6 INCH        FLOYD              IN   BROADCAST MEDIA

&&

RAS
Local storm report, Mar 20, 8:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     SNOW             1 SSE SHIVELY           38.18N 85.81W
03/20/2018  M3.0 INCH        JEFFERSON          KY   PUBLIC

&&

KC
Local storm report, Mar 20, 8:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
949 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     SNOW             2 S SAINT JOSEPH        38.36N 85.81W
03/20/2018  M4.5 INCH        FLOYD              IN   TRAINED SPOTTER

&&

KC
Local storm report, Mar 20, 8:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     SNOW             PILOT KNOB              38.28N 86.35W
03/20/2018  M3.5 INCH        CRAWFORD           IN   TRAINED SPOTTER

&&

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Perry

When
March 20, 9:00 PM EST to March 21, 12:00 PM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Trained spotters reported 4 to 5 inches across the county.

Winter Storm, Washington

When
March 20, 9:00 PM EST to March 21, 12:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Nine inches of snow was reported in Salem. Between 6 and 10 inches of snow fell across the county.

Winter Storm, Harrison

When
March 20, 9:00 PM EST to March 21, 11:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Between 6 and 8 inches of snow was reported across the county.

Winter Storm, Floyd

When
March 20, 9:00 PM EST to March 21, 12:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Between 6 and 10 inches of snow fell across the county, though an isolated report of 11 inches was received in Hamburg.

Winter Storm, Scott

When
March 20, 9:00 PM EST to March 21, 12:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Between 5 and 8 inches of snow fell across the county.

Winter Storm, Dubois

When
March 20, 9:00 PM EST to March 21, 12:00 PM EST
Where
Dubois forecast zone
Reported by
Tribal Official
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Between 3 and 6 inches of snow fell across the county, the highest amounts across the eastern part of the county.

Winter Storm, Clark

When
March 20, 10:00 PM EST to March 21, 12:00 PM EST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

The Clark County emergency manager reported between 5 and 8 inches across the county.

Blizzard, Crawford

When
March 20, 10:00 PM EST to March 21, 12:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Trained spotters reported between 6 and 7 inches across the county.

Winter Storm, Orange

When
March 20, 10:00 PM EST to March 21, 11:00 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Paoli. Between 4 and 8 inches fell across the county.

Winter Storm, Jefferson

When
March 20, 11:00 PM EST to March 21, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
County Official
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Four to 5 inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736916, 736920, 736921, 736922, 736923, 736926, 736912, 736915, 736918, 736924.